I saw the endocrinologist yesterday (finally....after a two month wait to be seen..argh) about the thyroid nodule. He wasn't at all worried about it as I have had Hashimoto's disease for over twenty years....apparently it is a fairly common 'side effect'. Anyway, during the course of my visit, I asked him if chemo, even mild stuff like I was on (Xeloda....only one cycle of oxi), could have messed with my system, my metabolism, etc. I already was informed by the opthamologist that 5FU/Xeloda can and does do a number on our eyes and the effects last. Now, this endocrinologist informs me that the chemo changes our metabolism and he hears the complaint from former cancer patients that they can't lose weight, that their metabolisms seem sluggish, that everything just seems 'out of whack', etc. I remember Gaelen (a former member) talking about how chemo changed patient's metabolism but I guess I had hoped that the effects would be reversed when the drugs were stopped. According to the endocrinologist.....that's just NOT the case. As he said, you're putting toxins into your body....what do you expect? He wasn't rude about it at all....just being honest. He warned me about two other side effects that I might still experience because of chemo (my last dose was almost 8 years ago): muscle pain/weakness and diabetes....although he did say that this far out and I am likely not going to get either. We also talked about my allergies and he said that when a patient has been on chemo, it also isn't uncommon for one's allergies to get all messed up.
Radiation has affected my right hip (apparently very common for people undergoing pelvic radiation...why the 'right' hip....I don't know) and eventually I've been told that it is not unlikely that I will have to have a hip replacement. Apparently that is a fairly common side effect of radiation. I have severe dry eyes for which I take Restasis and other eye drops, my allergies are out of control....to the point where I can't even get allergy shots without a horrid reaction, my hair never completely came back after the Xeloda thinning and now I'm dealing with a messed up metabolism....likely due to chemo. Please, I am not truly complaining.....I know how lucky I am to be here and I am truly thankful for chemo but.....I just wish I didn't have to hear about all of these side effects from physical therapists, endocrinologists, opthamologists, etc. Why can't our oncs and/or rad oncs just be upfront with us and tell us all of this? I just feel like everytime I turn around, I'm being reminded that while chemo saved my life (and for that I am truly thankful), it also has given me some very unwanted and unwelcome side effects and I wonder....what's next?
Dx 6/22/2006 IIA rectal cancer
6 wks rad/Xeloda -finished 9/06
1st attempt transanal excision 11/06
11/17/06 XELOX 1 cycle
5 months Xeloda only Dec '06 - April '07
10+ blood clots, 1 DVT 1/07
transanal excision 4/20/07 path-NO CANCER CELLS!
NED now and forever!
Perform random acts of kindness